Minnesota, 2010

Hail in Minnesota, June 21, 2010

June 21, 2010 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed during the afternoon of the 21st across southeast Minnesota ahead of an area of low pressure moving east out of North Dakota. These storms produced some hail up to the size of quarters across Fillmore County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the afternoon of the 21st across southeast Minnesota ahead of an area of low pressure moving east out of North Dakota. These storms produced some hail up to the size of quarters across Fillmore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 2:03 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 21, 2:03 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT MON JUN 21 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY

MAIN FORECAST CONCERN ARE PRECIPITATION CHANCES TONIGHT THROUGH
WEDNESDAY.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING SEVERAL SHORTWAVE
TROUGHS OVER THE UPPER MIDWEST AND GREAT LAKES REGION. LATEST MOSAIC
RADAR SHOWING LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM
NORTHEAST MINNESOTA INTO NORTHERN WISCONSIN. THIS IS IN ASSOCIATION
WITH A SHORTWAVE TROUGH OVER NORTHERN MINNESOTA. A SECOND LINE OF
SHOWERS AND THUNDERSTORMS EXTENDS FROM SOUTHERN MINNESOTA INTO
WESTERN ILLINOIS AND IS ASSOCIATED WITH ANOTHER SHORTWAVE TROUGH
ALONG THE MINNESOTA AND IOWA BORDER.

THE 21.12Z DETERMINISTIC GFS AND NAM CONTINUE TO STRUGGLE WITH
DEVELOPMENT OF CONVECTION WITH SHORTWAVE TROUGHS MOVING ACROSS
THE REGION THROUGH 00Z THURSDAY. HOWEVER...MODELS ARE IN BETTER
AGREEMENT IN TIMING OF SHORTWAVE TROUGHS INTO THE FORECAST AREA
TUESDAY AFTERNOON INTO WEDNESDAY. CONFIDENCE IN FORECAST FROM
TUESDAY INTO WEDNESDAY REMAINS LOW...BASED ON THE PLACEMENT OF
THUNDERSTORM COMPLEXES MOVING ACROSS THE REGION.

TONIGHT...SHORTWAVE TROUGH AND ASSOCIATED PRECIPITATION WILL
CONTINUE TO MOVE EAST INTO EASTERN WISCONSIN. DECENT MOISTURE
CONVERGENCE AT 850MB...AS EVIDENT BY VAD WIND/PROFILER NETWORK
INDICATING SOUTH WINDS AHEAD OF SHORTWAVE AND SOUTHWESTERLY WINDS
BEHIND SHORTWAVE...THIS WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE AND PROGRESS WEST TO EAST ACROSS FORECAST AREA LATE
THIS AFTERNOON INTO EARLY THIS EVENING. SUBSIDENCE BEHIND SHORTWAVE
WILL ALLOW FOR SKIES TO CLEAR AND PRECIPITATION TO END ACROSS
FORECAST AREA BY 06Z TUESDAY.

NEXT SHORTWAVE TROUGH EJECTS OUT INTO THE UPPER MIDWEST AFTER 18Z
TUESDAY INTO TUESDAY NIGHT. BOTH THE 21.12Z GFS AND NAM ARE IN
BETTER AGREEMENT IN TIMING THIS WAVE INTO THE FORECAST AREA. BOTH
THE MODELS CONTINUE TO SUGGEST THUNDERSTORM COMPLEX TO DEVELOP OVER
WESTERN IOWA ON NOSE OF 850MB MOISTURE TRANSPORT/CONVERGENCE AND MOVE
INTO SOUTHERN SECTIONS OF FORECAST AREA AFTER 18Z TUESDAY. HAVE
ADJUSTED PRECIPITATION CHANCES FOR TIMING OF THUNDERSTORM COMPLEX
INTO FORECAST AREA TUESDAY INTO TUESDAY NIGHT. THE POSSIBILITY OF
SEVERE EXIST WITH THIS COMPLEX...WITH PLACEMENT AND MOVEMENT OF
THUNDERSTORM COMPLEX...CONFIDENCE REMAINS LOW.

NEXT ROUND OF SHOWERS AND THUNDERSTORMS TO AFFECT THE AREA WEDNESDAY.
WITH UPPER LEVEL TROUGH AND ASSOCIATED MOISTURE CONVERGENCE/TRANSPORT
TRACKS INTO THE SOUTHERN SECTIONS OF THE FORECAST AREA. THE 21.12Z
GFS AND NAM DIFFER ON STRENGTH AND PLACEMENT WITH UPPER LEVEL
TROUGH. BOTH MODELS CONTINUE TO SHOW DECENT LIFT AND MOISTURE
ASSOCIATED WITH UPPER LEVEL TROUGH. ADJUSTED PRECIPITATION CHANCES
OVER THE SOUTHEASTERN PORTIONS OF THE FORECAST AREA.

WIDESPREAD FLOODING POTENTIAL OVER THE NEXT COUPLE OF DAYS LOOKS TO
BE MINIMAL. DRY WEATHER CONDITIONS THE LAST SEVERAL DAYS HAS ALLOWED
FOR SOILS TO DRY OUT A BIT. HOWEVER...CANNOT RULE OUT THE POSSIBILITY
OF LOCALIZED STREET FLOODING OR PONDING OF WATER ON AREA ROADWAYS
UNDER THE STRONGER THUNDERSTORMS PRODUCING HIGHER RAINFALL RATES
THE NEXT COUPLE OF DAYS.

&&

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

MAIN FORECAST CONCERN IS PRECIPITATION CHANCES THROUGH THE PERIOD.
THE 21.00Z GFS...ECMWF AND GEM CONTINUE TO SHOW SLIGHT DIFFERENCES
IN TIMING OF WEAK SHORTWAVE TROUGH MOVING INTO THE NORTHERN PLAINS
AND GREAT LAKES REGION FRIDAY INTO SATURDAY. THE DETERMINISTIC 21.00Z
GFS AND ECMWF ARE IN MUCH BETTER AGREEMENT AFTER 00Z MONDAY...AS BOTH
MODELS INDICATING UPPER LEVEL RIDGE AMPLIFYING OVER THE NORTHERN
PLAINS AND UPPER MIDWEST. SHORTWAVE TROUGH FLATTENS SHORTWAVE RIDGE
FRIDAY INTO SATURDAY. THE 21.00Z GFS...ECMWF...AND GEM SHOW
INCREASING LOW LEVEL JET AND MOISTURE CONVERGENCE/TRANSPORT INTO THE
UPPER MIDWEST FRIDAY NIGHT INTO SATURDAY IN ASSOCIATION WITH
SHORTWAVE TROUGH. WILL CONTINUE WITH PRECIPITATION CHANCES FRIDAY
NIGHT INTO SATURDAY. NEXT CONCERN IS HOW FAST SURFACE FRONT MOVES
SOUTH AND EAST OF THE AREA. BOTH THE 21.00Z GFS AND GEM ARE MUCH
FASTER IN PROGRESSION OF THE FRONT AND MOVE FRONT SOUTH AND EAST OF
FORECAST AREA BY 12Z SUNDAY. THE 21.00Z ECMWF IS SLOWER AND LAGS
FRONT OVER CENTRAL AND SOUTHERN WISCONSIN. CONFIDENCE IS LOW FOR
SUNDAY...AS MODELS CONTINUE TO STRUGGLE WITH PROGRESSION OF
SURFACE FRONT. FOR NOW...WILL LEAN CLOSER TO THE ECMWF AND
INCREASE CHANCES SATURDAY NIGHT INTO SUNDAY SLIGHTLY. MODELS ARE IN
MUCH BETTER AGREEMENT IN BUILDING UPPER LEVEL RIDGE INTO THE NORTHERN
PLAINS AND UPPER MIDWEST MONDAY. DRY WEATHER CONDITIONS AND SLIGHTLY
ABOVE NORMAL TEMPERATURES CAN BE EXPECTED FOR MONDAY.

&&

.AVIATION...TONIGHT INTO TUESDAY

SEVERAL SHORT WAVE TROUGHS...MANY CONVECTIVELY ENHANCED...
LED TO MVFR CONDITIONS AT TIMES THIS AFTERNOON. MAIN CHALLENGE FOR
AVIATION SITES IS TIMING OF THESE CONVECTIVE SYSTEMS. EXPECT THESE
WAVES TO PUSH EAST OF THE AREA BY EARLY EVENING WHICH SHOULD LEAD TO
VFR CONDITIONS WELL INTO TONIGHT. COULD SEE SOME REDEVELOPMENT OF
YET ANOTHER THUNDERSTORM COMPLEX OVERNIGHT TO THE WEST BUT GIVEN SO
MUCH UNCERTAINTY OF WHERE THIS MIGHT FORM AND TRACK...OPTED TO LEAVE
THREAT OUT OF FORECAST AT THIS TIME.

&&

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DTJ
AVIATION...SHEA
Hazardous weather outlook, Jun 21, 8:35 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
935 AM CDT MON JUN 21 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
935 AM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME
FROM LATE MORNING INTO THE EVENING BUT SEVERE WEATHER IS NOT
EXPECTED.

MORE THUNDERSTORMS COULD FORM TO THE WEST OVER THE PLAINS LATER THIS
EVENING AND MOVE EAST. IT IS STILL UNCLEAR ON WHERE THESE STORMS
WILL FORM AND TRACK...BUT CHANCES REMAIN HIGHER FOR STORMS ACROSS
IOWA. BESIDES HEAVY RAIN...THE MAIN THREAT FROM STORMS THAT DO
IMPACT THE AREA WOULD BE GUSTY WINDS AND POSSIBLY SOME HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY.  ANOTHER ROUND
OF OVERNIGHT STORMS IS EXPECTED ON TUESDAY NIGHT INTO WEDNESDAY.
THIS ROUND OF STORMS APPEARS TO BE THE HIGHEST CHANCE THROUGH THE
OUTLOOK PERIOD FOR SEVERE STORMS TO OCCUR BUT CONFIDENCE IS LOW.
AGAIN...STRONG WINDS AND HAIL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY INTO THIS
EVENING...BUT MAY BE NEEDED TUESDAY MORNING AND AGAIN
TUESDAY NIGHT INTO WEDNESDAY MORNING. WITH HEAVY RAINFALL POSSIBLE
THROUGH THE MIDDLE OF THE WEEK...ANY RAINFALL OR FLOODING REPORTS
WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Special weather statement, Jun 21, 10:39 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 AM CDT MON JUN 21 2010

WIZ017-211730-
TAYLOR-
1139 AM CDT MON JUN 21 2010

...STRONG THUNDERSTORMS EXPECTED IN TAYLOR COUNTY...

AT 1130 AM...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WERE
APPROACHING GILMAN AND JUMP RIVER...MOVING NORTHEAST AT 30 MPH.

HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THIS STRONG
THUNDERSTORM. MOVE INDOORS AS THEY PASS THROUGH.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...HANNIBAL...
THE MILLER DAM FLOWAGE...JUMP RIVER AND COUNTY ROADS D AND
N.

SHEA
Local storm report, Jun 21, 1:19 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             DOVER                   43.97N 92.13W
06/21/2010  E0.25 INCH       OLMSTED            MN   POST OFFICE

&&

ADAMS
Special weather statement, Jun 21, 1:29 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT MON JUN 21 2010

MNZ079-087-088-095-096-WIZ033-212030-
FILLMORE-HOUSTON-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
229 PM CDT MON JUN 21 2010

...STRONG THUNDERSTORMS EXPECTED IN FILLMORE...HOUSTON...OLMSTED...
TREMPEALEAU...WABASHA AND WINONA COUNTIES...

AT 225 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
PRESTON...NORTHWARD TO NEAR WABASHA MINNESOTA. THE STORMS WERE
PRODUCING HEAVIER RAINFALL OF AROUND 1 TO 1.5 INCHES PER HOUR.
GENERAL MOVEMENT OF THE STORMS WAS NORTHEAST AT 45 MPH.

SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
LIGHTNING IS ALSO A THREAT IF YOU HEAR THUNDER.

LOCATIONS THAT MAY BE AFFECTED THROUGH 330 PM INCLUDE...
STATE ROAD 42 AND COUNTY 14...LOCK AND DAM 5...RATTLESNAKE RIDGE...
WEAVER...PIONEER CAMPGROUND...KELLOGG...WABASHA AND MAPLE SPRINGS.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

BAUMGARDT
Special weather statement, Jun 21, 1:48 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT MON JUN 21 2010

WIZ032-212045-
BUFFALO-
248 PM CDT MON JUN 21 2010

...STRONG THUNDERSTORMS APPROACHING BUFFALO COUNTY...

AT 245 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF ALMA AND LOCK AND DAM 4 ON THE MISSISSIPPI RIVER...MOVING
NORTHEAST AT 30 MPH.

LIGHTNING AND TORRENTIAL DOWNPOURS WILL ACCOMPANY THIS THUNDERSTORM.
OTHER STORMS MAY ALSO DEVELOP OVER THE NEXT HOUR IN THIS AREA.

LOCATIONS THAT MAY BE AFFECTED THROUGH 4 PM INCLUDE...
HIGHWAYS 37 AND 35...HEROLD...TELL...CREAM...COUNTY ROADS F AND K
K...PRAAG AND MISHA MOKWA.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

BAUMGARDT

The radar

The La Crosse radar (KARX), 51 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fillmore

When
June 21, 2:25 PM CST
Where
Fillmore County, 2 mi W of Bratsberg
Measured
1 in hail
Reported by
Public
Coordinates
43.730, -91.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228996.